Alert archive / Iowa / Flash Flood Warnings in 2009
Flash Flood Warning 28, NWS Quad Cities, IA
NWS Quad Cities, IA issued this flash flood warning at Aug 9, 2009, 2:31 PM CDT for Buchanan County, Delaware County, Dubuque County, Iowa. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2009, 2:31 PM CDT (19:31 UTC)
- Expired
- Aug 9, 2009, 8:30 PM CDT
- In force
- 6 hr
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Buchanan County, IA, Delaware County, IA, Dubuque County, IA
The radar
The Quad Cities radar (KDVN), 106 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 7.5 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2218 J/kg
- Mixed-layer CIN
- -151 J/kg
- Mixed-layer LCL
- 1047 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 252 m²/s²
- 0-3 km storm-relative helicity
- 276 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 2.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KDVN 091931
FFWDVN
IAC019-055-061-100130-
/O.NEW.KDVN.FF.W.0028.090809T1931Z-090810T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
231 PM CDT SUN AUG 9 2009
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* FLASH FLOOD WARNING FOR...
BUCHANAN COUNTY IN NORTHEAST IOWA...
THIS INCLUDES THE CITY OF INDEPENDENCE...
DELAWARE COUNTY IN NORTHEAST IOWA...
THIS INCLUDES THE CITY OF MANCHESTER...
DUBUQUE COUNTY IN NORTHEAST IOWA...
THIS INCLUDES THE CITY OF DUBUQUE...
* UNTIL 830 PM CDT
* AT 226 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAIN OVER BUCHANAN AND DELAWARE
COUNTIES...MOVING EAST AT 30 MPH. RADAR ESTIMATES THAT 1 TO 3 INCHES
OF RAIN HAS ALREADY FALLEN IN MANY AREAS ESPECIALLY ALONG AND NORTH
OF HIGHWAY 20. ADDITIONAL THUNDERSTORMS WILL CONTINUE TO DEVELOP AND
MOVE OVER THE AREA INTO THIS EVENING...BRINGING MORE HEAVY RAIN
AND THE THREAT OF FLASH FLOODING.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WORTHINGTON...WINTHROP...SHERRILL...SAGEVILLE...RYAN...ROWLEY...
RICKARDSVILLE...QUASQUETON...PEOSTA...ONEIDA...NEW VIENNA...
MASONVILLE...LUXEMBURG...LAMONT...JESUP...HOPKINTON...HOLY CROSS...
HAZLETON...GREELEY...FARLEY...EPWORTH...EARLVILLE...DYERSVILLE...
DURANGO...DUNDEE...DELHI...DELAWARE...COLESBURG...CENTRALIA...
BANKSTON...BALLTOWN...AURORA AND ASBURY
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF FLOOD-PRONE
AND LOW LYING AREAS. MOVE IMMEDIATELY FROM THESE AREAS TO HIGHER
GROUND.
DO NOT DRIVE ON FLOODED ROADS. MOST FATALITIES OCCUR IN VEHICLES
SWEPT AWAY IN FLOOD WATERS AS SHALLOW AS 1 FOOT.
FLOODING OF SMALL STREAMS AND CREEKS...STREETS...UNDERPASSES AND LOW
LYING URBAN AREAS IS LIKELY.
FLOODING OF SMALL STREAMS AND CREEKS...HIGHWAYS AND STREETS...
UNDERPASSES AND LOW LYING URBAN AND RURAL AREAS IS LIKELY.
IF YOU ARE CAMPING NEAR A STREAM...CREEK OR OTHER LOW LYING AREA...
MOVE IMMEDIATELY TO HIGHER GROUND.
PLEASE REPORT ANY FLOODING OR DAMAGE TO YOUR LOCAL LAW ENFORCEMENT
AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4266 9074 4262 9068 4258 9067 4254 9063
4248 9065 4239 9049 4238 9066 4229 9067
4230 9207 4264 9208 4265 9091 4268 9087
$$2 follow-up statements
000
WGUS73 KDVN 092032
FFSDVN
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
332 PM CDT SUN AUG 9 2009
IAC019-055-061-100130-
/O.CON.KDVN.FF.W.0028.000000T0000Z-090810T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DUBUQUE IA-DELAWARE IA-BUCHANAN IA-
332 PM CDT SUN AUG 9 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR
BUCHANAN...DELAWARE AND DUBUQUE COUNTIES...
AT 329 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE SCATTERED THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER THE
WARNED AREA. RADAR ESTIMATES BETWEEN 1 AND 3 INCHES OF RAIN HAS
ALREADY FALLEN EARLIER THIS AFTERNOON...ESPECIALLY ALONG AND NORTH
OF HIGHWAY 20. THUNDERSTORMS WILL CONTINUALLY REDEVELOP AND MOVE
OVER THE SAME AREAS REPEATEDLY THROUGH EARLY THIS EVENING...RESULTING
IN ADDITIONAL HEAVY RAINFALL AND THE THREAT FOR FLASH FLOODING.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SHERRILL...
SAGEVILLE...RICKARDSVILLE...ONEIDA...NEW VIENNA...LUXEMBURG...
LAMONT...HOLY CROSS...HAZLETON...GREELEY...DURANGO...DUNDEE...
COLESBURG...BALLTOWN AND AURORA
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE ON FLOODED ROADS. MOST FATALITIES OCCUR IN VEHICLES
SWEPT AWAY IN FLOOD WATERS AS SHALLOW AS 1 FOOT.
FLOODING OF SMALL STREAMS AND CREEKS...HIGHWAYS AND STREETS...
UNDERPASSES AND LOW LYING URBAN AND RURAL AREAS IS LIKELY.
IF YOU ARE CAMPING NEAR A STREAM...CREEK OR OTHER LOW LYING AREA...
MOVE IMMEDIATELY TO HIGHER GROUND.
PLEASE REPORT ANY FLOODING OR DAMAGE TO YOUR LOCAL LAW ENFORCEMENT
AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4266 9074 4262 9068 4258 9067 4254 9063
4248 9065 4239 9049 4238 9066 4229 9067
4230 9207 4264 9208 4265 9091 4268 9087
$$000
WGUS73 KDVN 092229
FFSDVN
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
529 PM CDT SUN AUG 9 2009
IAC019-055-061-100130-
/O.CON.KDVN.FF.W.0028.000000T0000Z-090810T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DUBUQUE IA-DELAWARE IA-BUCHANAN IA-
529 PM CDT SUN AUG 9 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR
BUCHANAN...DELAWARE AND DUBUQUE COUNTIES...
AT 524 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS PRODUCING HEAVY RAIN
OVER THE WARNED AREA. ADDITIONAL THUNDERSTORMS DEVELOPING ALONG
OVER CENTRAL IOWA MAY LIFT NORTH AND AFFECT AREAS ALONG AND MAINLY
SOUTH OF HIGHWAY 20 THROUGH 7 PM. THESE STORMS WILL MOVE OVER THE
SAME AREAS REPEATEDLY RESULTING IN VERY HEAVY RAINFALL AND THE
THREAT FOR FLASH FLOODING.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SHERRILL...
SAGEVILLE...RICKARDSVILLE...ONEIDA...NEW VIENNA...LUXEMBURG...
LAMONT...HOLY CROSS...HAZLETON...GREELEY...DURANGO...DUNDEE...
COLESBURG...BALLTOWN AND AURORA
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE ON FLOODED ROADS. MOST FATALITIES OCCUR IN VEHICLES
SWEPT AWAY IN FLOOD WATERS AS SHALLOW AS 1 FOOT.
FLOODING OF SMALL STREAMS AND CREEKS...HIGHWAYS AND STREETS...
UNDERPASSES AND LOW LYING URBAN AND RURAL AREAS IS LIKELY.
IF YOU ARE CAMPING NEAR A STREAM...CREEK OR OTHER LOW LYING AREA...
MOVE IMMEDIATELY TO HIGHER GROUND.
PLEASE REPORT ANY FLOODING OR DAMAGE TO YOUR LOCAL LAW ENFORCEMENT
AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4266 9074 4262 9068 4258 9067 4254 9063
4248 9065 4239 9049 4238 9066 4229 9067
4230 9207 4264 9208 4265 9091 4268 9087
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 1:08 PM CDT, 1 hour 23 minutes earlier.
Area forecast discussion, Aug 9, 1:08 PM CDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
108 PM CDT SUN AUG 9 2009
.UPDATE...
CURRENT SITUATION IS HIGHLY NONLINEAR AND EVOLVING RAPIDLY. THE
COMBINATION OF CONVECTION...CLOUDS...AND OUTFLOW BOUNDARIES ARE
DROPPING TEMPERATURES AND ESSENTIALLY ENDING THE THREAT OF
DANGEROUS HEAT. THEREFORE...WILL UPDATE THE CURRENT FCST SHORTLY
TO REFLECT THE MOST RECENT CHANGES TO THE HEAT ADVISORY.
...08...
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR DES MOINES-HENRY
IA-JEFFERSON-KEOKUK-LEE-LOUISA-MUSCATINE-SCOTT-VAN BUREN-
WASHINGTON.
IL...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR BUREAU-HANCOCK-
HENDERSON-HENRY IL-MCDONOUGH-MERCER-PUTNAM-ROCK ISLAND-
WARREN.
MO...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR CLARK-SCOTLAND.
&&Hazardous weather outlook, Aug 9, 4:59 AM CDT, 9 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 459 AM CDT SUN AUG 9 2009 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-101000- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 459 AM CDT SUN AUG 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT DANGEROUS HEAT AND HUMIDITY WILL CONTINUE OVER MUCH OF THE AREA TODAY. HEAT INDEX VALUES WILL AGAIN REACH 100 TO 105 DEGREES AND LAST THROUGH EARLY EVENING. A HEAT ADVISORY REMAINS IN EFFECT THROUGH THIS EVENING FOR AREAS GENERALLY SOUTH OF HIGHWAY 20. A COOL FRONT PUSHING TOWARD THE AREA MAY PRODUCE AREAS OF CLOUDS AND SCATTERED THUNDERSTORMS...WHICH WOULD BRING SOME RELIEF FROM THE HEAT BY MID AFTERNOON IN AREAS WEST OF A LINE FROM WASHINGTON IOWA...UP TOWARD DUBUQUE. THE COLD FRONT WILL BRING A ROUND OF STRONG TO SEVERE THUNDERSTORMS TO PORTIONS OF THE OUTLOOK AREA THIS EVENING AND OVERNIGHT. THE PRIMARY THREAT IS EXPECTED TO BE DAMAGING WINDS UP TO 65 MPH AS THESE STORMS DEVELOP IN WESTERN AND CENTRAL IOWA AND THEN MOVE ACROSS THE LOCAL AREA. A SECONDARY THREAT WOULD BE LARGE HAIL IF A FEW STORMS WHERE ABLE TO DEVELOP THIS AFTERNOON RIGHT OVER THE OUTLOOK AREA. THESE STORMS WILL HAVE LARGE AMOUNTS OF MOISTURE TO WORK WITH AND HEAVY RAINFALL WILL ALSO BE A THREAT. AREAS THAT RECEIVE REPEATED THUNDERSTORM ACTIVITY THIS AFTERNOON AND ESPECIALLY TONIGHT WILL HAVE THE POTENTIAL OF ACCUMULATING 1 TO 3 INCHES OF RAINFALL WITH LOCALLY HIGHER AMOUNTS BY MONDAY MORNING. THIS TYPE OF RAINFALL FALLING ON AREAS THAT HAVE ALREADY RECEIVED HEAVY RAINFALL OVER THE PAST FEW DAYS WOULD PRODUCE A FLASH FLOOD THREAT...AS WELL AS SIGNIFICANT RISES ON AREA RIVERS AND STREAMS. THE STORM PREDICTION CENTER HAS PLACED AREAS ALONG AND NORTH OF A LINE FROM MEMPHIS MISSOURI...TO MONMOUTH AND PRINCETON ILLINOIS IN A SLIGHT RISK FOR SEVERE STORMS FOR LATE TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY MONDAY WILL CONTINUE TO SEE THE THREAT FOR THUNDERSTORMS...WITH SOME HEAVY RAIN AND ISOLATED SEVERE STORMS POSSIBLE. THE STORM PREDICTION CENTER IS FORECASTING A SLIGHT RISK FOR SEVERE STORMS OVER THE ENTIRE OUTLOOK AREA. THE THREAT FOR SEVERE STORMS WILL END FROM WEST TO EAST DURING THE DAY AS A COLD FRONT MOVES OUT AWAY FROM THE AREA. THE PRIMARY THREATS FROM STRONG STORMS WILL BE GUSTY WINDS AND HEAVY RAIN AMOUNTS. A LOW CHANCE FOR NON SEVERE THUNDERSTORMS WILL CONTINUE THROUGH TUESDAY SOUTH OF HIGHWAY 34. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. 12/ERVIN
In the hours before
Local storm report, Aug 9, 1:24 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
124 PM CDT SUN AUG 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0118 PM TSTM WND GST DUBUQUE REGIONAL AIRPOR 42.40N 90.72W
08/09/2009 M67 MPH DUBUQUE IA ASOS
&&
15Local storm report, Aug 9, 1:55 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
155 PM CDT SUN AUG 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0154 PM HEAVY RAIN SSW SCALES MOUND 42.47N 90.25W
08/09/2009 M2.00 INCH JO DAVIESS IL TRAINED SPOTTER
TWO INCHES OF RAIN IN LESS THAN AN HOUR.
&&
JH2Local storm report, Aug 9, 2:00 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
200 PM CDT SUN AUG 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0159 PM HAIL BELLE PLAINE 41.90N 92.27W
08/09/2009 M0.75 INCH BENTON IA TRAINED SPOTTER
SPOTTER ALSO REPORTED HEAVY RAIN.
&&
MIKEZLocal storm report, Aug 9, 2:12 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
212 PM CDT SUN AUG 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0211 PM HEAVY RAIN 1 SSW BELLE PLAINE 41.89N 92.28W
08/09/2009 M0.40 INCH BENTON IA TRAINED SPOTTER
APROXIMATELY 10 MINUTE TOTAL. RAIN HAS STOPPED.
&&
MIKEZLocal storm report, Aug 9, 2:16 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
216 PM CDT SUN AUG 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0152 PM TSTM WND DMG W APPLE RIVER 42.50N 90.10W
08/09/2009 JO DAVIESS IL TRAINED SPOTTER
SEVERAL TREE BRANCHES 10 TO 12 INCHES IN DIAMETER BLOWN
DOWN.
&&Local storm report, Aug 9, 2:27 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
227 PM CDT SUN AUG 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM TSTM WND GST RYAN 42.35N 91.48W
08/09/2009 M60 MPH DELAWARE IA EMERGENCY MNGR
&&
JH2The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 11:31 AM CDT | Severe Thunderstorm Warning | DVN | Benton, Buchanan, Linn | 59 min |
| Aug 9, 12:13 PM CDT | Severe Thunderstorm Warning | DVN | Delaware, Dubuque, Jones, Linn | 77 min |
| Aug 9, 12:34 PM CDT | Severe Thunderstorm Warning | DVN | Dubuque, Jackson | 86 min |
| Aug 9, 1:44 PM CDT | Severe Thunderstorm Warning | DVN | Benton, Buchanan, Delaware, Jones, Linn | 61 min |
| Aug 9, 2:39 PM CDT | Severe Thunderstorm Warning | DVN | Dubuque | 42 min |
| Aug 9, 3:41 PM CDT | Flash Flood Watch | DVN | Benton, Buchanan, Cedar, Clinton, Delaware, Dubuque and 5 more | 11 hr |
| Aug 9, 6:47 PM CDT | Severe Thunderstorm Warning | DVN | Benton, Iowa, Keokuk | 58 min |
Nearby
Flash Flood Warnings in Iowa, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.